Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 65, NWS Burlington, VT

April 1, 1998Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this flash flood warning at Apr 1, 1998, 3:20 PM EST for Franklin County, Grand Isle County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1998, 3:20 PM EST (20:20 UTC)
Expired
Apr 2, 1998, 3:30 AM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 36 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 012021
FFWBTV
NYC019-031-033-089-VTC017-015-019-005-009-011-013-021-001-020830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
320 PM EST WED APR 1 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS EXTENDED
FLOOD WARNINGS EFFECTIVE UNTIL  330 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHERN NEW YORK
 
   ...CLINTON COUNTY...ESSEX COUNTY...FRANKLIN COUNTY
   ...ST. LAWRENCE COUNTY
 
IN VERMONT
 
   ...ORANGE COUNTY...LAMOILLE COUNTY...ORLEANS COUNTY...CALEDONIA
   COUNTY...ESSEX COUNTY...FRANKLIN COUNTY...GRAND ISLE COUNTY...
   RUTLAND COUNTY...ADDISON COUNTY
 
RIVERS REMAIN AT OR ABOVE BANKFULL IN THE WARNING AREAS. A BAND OF
MODERATE TO HEAVY RAIN IS MOVING ACROSS THE AREA THIS AFTERNOON. THIS
WILL RESULT IN A QUARTER TO A HALF INCH OF RAIN THROUGH THIS EVENING.
ADDITIONAL RAINFALL WILL OCCUR TONIGHT AND THURSDAY.  THIS WILL RESULT
IN RIVERS REMAINING STEADY OR RISING OVERNIGHT AND THURSDAY.
 
ALONG THE LAKE CHAMPLAIN SHORE...THE LEVEL OF THE LAKE CONTINUES TO RISE
AND IS NOW NEARING THE 101 FOOT MARK...AT WHICH TIME SIGNIFICANT
FLOODING BEGINS TO OCCUR.  ADDITIONAL RUNOFF FROM RIVERS AND
PRECIPITATION OVER THE NEXT 24-48 HOURS WILL CAUSE THE LAKE LEVEL TO
RISE ABOVE THE 101 FOOT MARK.  SHORELINE ROADS...ESPECIALLY ROUTES
125...78...2...AND 36 WILL BE AFFECTED BY THE HIGH WATER AND POSSIBLY
DEBRIS FROM THE LAKE.
 
A FLOOD WATCH REMAINS IN EFFECT FOR CHITTENDEN...WASHINGTON AND WINDSOR
COUNTIES IN VERMONT THROUGH THURSDAY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
MCGILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 1:40 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 1, 1:40 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EST WED APR 1 1998

BAND OF PCPN SLWLY MVG INTO FA ATTM.  PCPN LOOKS TO BE FAIRLY HVY
WITH WDSPRD >35 DBZ.  YTR HAD TSTM CPL HRS AGO SO EMBEDDED THUNDER A
GOOD PSBLTY.

LOOKS LIKE A BRK OF A CPL/THREE HRS THIS EVE BHND BAND OF PCPN WHR
SKIES MAY EVEN GO SCT.  AS UPR LOW DRIFTS CLSR TO FA LTR THIS EVE
PCPN WL RTN.  ETA SNDGS SHW A LOT OF PCPN AT MSS BUT LESSER AMTS
ELSEWHERE.  FLOODING WL CONT.

UPR LOW/VORT MAX DRIFTS ACRS FA DURING THURS KEEPING SHWRS ARND.
COLDER AIR SEEPS IN OVRNGT THURS AND ANY PCPN LEFT ON FRI CUD BE IN
THE FORM OF SNW...ESP ACRS THE N.

FWC TEMPS LOOK OK TDY...TOO HIGH TMRW...OK TMRW NGT/THU.

TO ALB: WL XTND ALL CURRENT FLD WRNGS.  NO NEED TO KEEP FFA GOING IN
THOSE CNTIES THAT HV WNRGS.  CAN KEEP FFA FOR VTZ005-008-012.  CALL
IF YOU WANT TO HASH OUT THINGS.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:32 AM ESTFlash Flood WarningBTVCaledonia, Essex, Orleans12 hr
Apr 1, 3:32 AM ESTFlash Flood WarningBTVFranklin, Lamoille12 hr
Apr 1, 3:32 AM ESTFlash Flood WarningBTVAddison, Orange12 hr
Apr 1, 3:32 AM ESTFlash Flood WarningBTVRutland12 hr
Apr 1, 10:22 AM ESTFlash Flood WarningBTVGrand Isle5 hr
Apr 1, 3:20 PM ESTFlash Flood WarningBTVCaledonia, Essex, Lamoille, Orange, Orleans12 hr
Apr 1, 3:20 PM ESTFlash Flood WarningBTVAddison, Rutland12 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.